Alert archive / New Jersey / Gale Watches in 2020

Gale Watch 1, NWS Philadelphia/Mount Holly

January 3, 2020

NWS Philadelphia/Mount Holly issued this gale watch at Jan 3, 2020, 3:40 PM EST. It took effect at Jan 5, 2020, 12:00 AM EST. It was in force for .

The area

The counties it named.

The facts

Issued
Jan 3, 2020, 3:40 PM EST (20:40 UTC)
In effect from
Jan 5, 2020, 12:00 AM EST
Expired
Jan 4, 2020, 5:11 AM EST
In force
Issued by
NWS Philadelphia/Mount Holly

The text

As transmitted.

219 
WHUS71 KPHI 032040
MWWPHI

URGENT - MARINE WEATHER MESSAGE
National Weather Service Mount Holly NJ
340 PM EST Fri Jan 3 2020

ANZ450>455-041100-
/O.NEW.KPHI.GL.A.0001.200105T0500Z-200105T1800Z/
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out
20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out
20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
340 PM EST Fri Jan 3 2020

...GALE WATCH IN EFFECT FROM LATE SATURDAY NIGHT THROUGH SUNDAY 
AFTERNOON...

* WHAT...Northwest winds 20 to 30 knots with gusts up to 35 
  knots. Seas 4 to 7 feet.

* WHERE...The coastal waters of New Jersey and Delaware.
 
* WHEN...From late Saturday night through Sunday afternoon.

* IMPACTS...Strong winds create hazardous waves which could
  capsize or damage a vessel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid the hazardous 
conditions. Remain in port, seek safe harbor, alter course and/or 
secure your vessel.

&&

$$

ANZ431-041100-
/O.NEW.KPHI.GL.A.0001.200105T0500Z-200105T1800Z/
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
340 PM EST Fri Jan 3 2020

...GALE WATCH IN EFFECT FROM LATE SATURDAY NIGHT THROUGH SUNDAY
AFTERNOON...

* WHAT...Northwest winds 20 to 25 knots with gusts up to 35 knots.
  Waves 3 to 5 feet.

* WHERE...Lower Delaware Bay.
 
* WHEN...From late Saturday night through Sunday afternoon.

* IMPACTS...Strong winds create hazardous waves which could
  capsize or damage a vessel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid the hazardous 
conditions. Remain in port, seek safe harbor, alter course and/or 
secure your vessel.

&&

$$

Iovino
1 follow-up statement
515 
WHUS71 KPHI 041011
MWWPHI

URGENT - MARINE WEATHER MESSAGE
National Weather Service Mount Holly NJ
511 AM EST Sat Jan 4 2020

ANZ450>455-050000-
/O.UPG.KPHI.GL.A.0001.200105T0500Z-200105T1800Z/
/O.NEW.KPHI.GL.W.0001.200105T0500Z-200105T1800Z/
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out
20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out
20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
511 AM EST Sat Jan 4 2020

...GALE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 1 PM EST
SUNDAY...

* WHAT...Northwest winds 20 to 30 kt with gusts up to 40 kt and 
  seas 4 to 7 feet expected.

* WHERE...The Atlantic coastal waters adjacent to New Jersey and
  Delaware.  

* WHEN...From midnight tonight to 1 PM EST Sunday.

* IMPACTS...Strong winds will cause hazardous seas which could
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

ANZ431-050000-
/O.UPG.KPHI.GL.A.0001.200105T0500Z-200105T1800Z/
/O.NEW.KPHI.GL.W.0001.200105T0500Z-200105T1800Z/
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
511 AM EST Sat Jan 4 2020

...GALE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 1 PM EST
SUNDAY...

* WHAT...Northwest winds 15 to 25 kt with gusts up to 35 kt and 
  rough waters expected.

* WHERE...Delaware Bay waters south of East Point NJ to Slaughter
  Beach DE

* WHEN...From midnight tonight to 1 PM EST Sunday.

* IMPACTS...Strong winds will cause hazardous seas which could
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

ANZ430-050000-
/O.NEW.KPHI.GL.W.0001.200105T0500Z-200105T1800Z/
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
511 AM EST Sat Jan 4 2020

...GALE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 1 PM EST
SUNDAY...

* WHAT...Northwest winds 15 to 25 kt with gusts up to 35 kt and 
  rough waters expected.

* WHERE...Delaware Bay waters north of East Point NJ to  
  Slaughter Beach DE.

* WHEN...From midnight tonight to 1 PM EST Sunday.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

What forecasters said that day

The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this gale watch went out at Jan 3, 3:40 PM EST, 0 minutes earlier.

Area forecast discussion, Jan 3, 3:40 PM EST, 0 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
340 PM EST Fri Jan 3 2020

.SYNOPSIS...
An area of low pressure will move northeast along a frontal boundary
through the early portion of the weekend before pushing offshore
Saturday night. High pressure will build into the region Sunday
followed by a weak disturbance moving across the Saint Lawrence
Valley Monday. High pressure will build to our south Tuesday before
a stronger storm system begins to organize across the mid-
Mississippi Valley. A surface low and cold front will move across
our region Wednesday followed by high pressure Thursday.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
Low clouds remained over most of eastern Pennsylvania, New Jersey,
northeastern Maryland and Delaware at mid afternoon. There were
patches of light rain in the area.

A frontal boundary had lifted slowly northward into the Philadelphia
metropolitan area and parts of central New Jersey by 3:30 PM. The
boundary should meander in the vicinity tonight.

Surface low pressure is forecast to move from the middle part of the
Ohio River Valley this evening to the Susquehanna River Valley in
Pennsylvania around daybreak on Saturday.

Another area of light rain is expected to build into our region from
the west and southwest for tonight, ahead of the surface low.

The wind is anticipated to be light and variable. Low temperatures
will likely range from the upper 30s in the Poconos and in far
northern New Jersey to the upper 40s in central and southern
Delaware and in the adjacent counties of eastern Maryland.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/...
The surface low is forecast to move from eastern Pennsylvania on
Saturday morning to the waters off Rhode Island and southeastern
Massachusetts toward Saturday evening. It will begin to pull a cold
front through our region during the late afternoon.

The main area of light rain is expected to slide off the coast by
daybreak on Saturday, leaving some patchy light rain and drizzle in
its wake. The sky should remain mostly cloudy on Saturday. The cloud
bases will likely remain quite low on Saturday morning before
lifting during the afternoon.

After the cold front passes off the coast on Saturday evening, cold
air will begin to be drawn into our region on an increasing
northwest wind. There may be some lingering rain showers into
Saturday night. Any rain showers will change to snow showers in the
elevated terrain of eastern Pennsylvania and northern New Jersey
with little accumulation expected.

High temperatures on Saturday are anticipated to be in the middle
and upper 50s in our region from the Interstate 95 Corridor
southeastward, and generally from the middle 40s to the lower 50s in
our counties to the northwest.

Lows on Saturday night should fall into the 20s in the Poconos and
far northern New Jersey, and into the lower and middle 30s
elsewhere.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
An amplified and progressive pattern will continue with two or three
systems moving nearby with a synoptic trough anchored across the
eastern Rockies through the long term. Temperatures will remain a
little above normal through the period with the warmest days being
this weekend followed by a cooling trend into next week.

As the the current storm system exits the region, high will pressure
build in Sunday with nicer weather expected. Temperatures drop back
close to normal as cooler air filters into the region. Highs will
sit mostly in the 40s with some 30s across northwestern zones.

The active period will continue into next week, though considerable
uncertainty in the exact timing and placement in a series of
shortwave troughs still exists. A weak surface low will pass well to
our north across the Great Lakes and into the Saint Lawrence River
Valley Monday and into Tuesday as a jet max builds north of a ridge
across the eastern U.S. This will translate to a few light rain
showers and possibly a snow shower or two across the higher
elevations of the Poconos and NW NJ, but origins of this system will
result in lacking moisture, thus much of the precip will likely
struggle to pass over the Appalachians into our region.

A much stronger and more organized system is poised to affect our
region Tuesday afternoon into Wednesday as the synoptic trough over
the Rockies shifts eastward. The organization of this system looks
notably similar to the current system with the mid-level trough
digging far to the south across the central U.S. Fortunately, a less
substantial tropical moisture feed ahead of the trough should result
in slightly lower PWATs and overall moisture flux. It looks as if
there could be enough moisture ahead of the system for a mix of
snow, sleet, and freezing rain across portions of the area Tuesday
afternoon and evening before precipitation changes over to all rain
into the overnight. There are also some indications that there may
be enough moisture remaining behind the frontal passage for a few
snow showers, especially across the Lehigh Valley and Poconos,
though the details remain vague at this point in time. Kept these in
the grids given the overall eastward shift in this system compared
to the surface low/frontal boundary across the region today.

High pressure looks to push eastward behind this system as another
mid-level trough digs into the western U.S. A developing surface low
ahead of this trough across the Plains will begin to push northward
and pull a frontal boundary towards our region by Friday, but timing
and placement of this system are still quite uncertain amongst the
global models. Temperatures look to push above normal into the 50s
again ahead of this system by Friday.

&&

.AVIATION /21Z FRIDAY THROUGH WEDNESDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

Tonight...IFR in light rain. Variable wind 6 knots or less. High
confidence.

Saturday...IFR in the morning, with ceilings gradually lifting to
VFR in the afternoon. A chance of showers. South to southwest wind
becoming west and increasing to 5 to 10 knots. Medium confidence.

Saturday night...Mainly VFR with decreasing cloud cover. Northwest
wind increasing to 10 to 15 knots with gusts up to 25 knots. High
confidence.

.Outlook...
Sunday...VFR from PHL south with MVFR for the southern Poconos and
Lehigh Valley with light snow and/or rain showers possible.
Northwesterly winds from 10 to 15 knots with gusts from 20 to 30
knots.

Monday...Mostly VFR with westerly winds from 10 to 15 knots and
gusts from 15 to 20 knots. A few light snow and/or rain showers
possible at TTN, ABE, and RDG.

Tuesday...Lower CIGS/VSBYS possible with light rain and snow showers
moving into the area in the afternoon from southwest to northeast.
Light and variable winds turning southerly from 5 to 10 knots
in the afternoon.

Wednesday...MVFR conditions possible in the morning with conditions
clearing into the afternoon and a return to VFR likely. Westerly
winds turning westerly from 10 t0 20 knots and gusts to 25 knots.

&&

.MARINE...
A light south to southwest wind is expected for tonight on the
coastal waters of New Jersey and Delaware, and on Delaware Bay. Wind
speeds should increase to 10 to 15 knots on Saturday. A cold front
is anticipated to move across the waters on Saturday evening and the
wind will become northwest in it wake. Wind speeds are expected to
increase rapidly with gale force gusts anticipated late on Saturday
night. A Gale Watch is in effect for our coastal waters and for the
lower part of Delaware Bay beginning at midnight on Saturday night.

Outlook...
Sunday...Gales force gusts will diminish with SCA conditions through
the afternoon with a gale watch up until 18Z on Sunday. Northwesterly
winds gusting to 35 knots in the morning, then diminishing from
25 to 30 knots in the afternoon. Seas from 4 to 6 feet dropping
to 2 to 4 feet in the afternoon.

Monday...SCA expected through the morning hours with westerly winds
gusting from 25 to 30 knots. Seas from 2 to 4 feet.

Tuesday...Sub-SCA conditions expected with southerly winds from 5 to
10 knots. Seas from 2 to 4 feet.

Wednesday...SCA conditions likely in the morning, with wind gusts
possibly increasing to gale force in the afternoon with seas from
2 to 4 feet in the morning building to 4 to 6 feet in the
afternoon.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...Gale Watch from late Saturday night through Sunday afternoon
     for ANZ431-450>455.

&&

Synopsis...Davis
Near Term...Iovino
Short Term...Iovino
Long Term...Davis
Aviation...Davis/Iovino
Marine...Davis/Iovino
Hazardous weather outlook, Jan 3, 4:07 AM EST, 11 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
407 AM EST Fri Jan 3 2020

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-070-071-101>106-040915-
New Castle-Kent-Inland Sussex-Delaware Beaches-Cecil-Kent MD-
Queen Annes-Talbot-Caroline-Sussex-Warren-Morris-Hunterdon-Somerset-
Middlesex-Western Monmouth-Eastern Monmouth-Mercer-Salem-Gloucester-
Camden-Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May-
Atlantic Coastal Cape May-Coastal Atlantic-Coastal Ocean-
Southeastern Burlington-Carbon-Monroe-Berks-Lehigh-Northampton-
Delaware-Philadelphia-Western Chester-Eastern Chester-
Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks-
407 AM EST Fri Jan 3 2020

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, northeast Maryland, central New
Jersey, northern New Jersey, northwest New Jersey, southern New
Jersey, east central Pennsylvania, northeast Pennsylvania and
southeast Pennsylvania.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ430-431-450>455-040915-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
407 AM EST Fri Jan 3 2020

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...Today and tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Northwesterly gale force wind gusts are expected on Saturday night
and Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Gale Watches in New Jersey, 2020Every gale watch in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.